Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 178, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2009, 6:24 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2009, 6:24 PM CDT (23:24 UTC)
- Expired
- Jul 14, 2009, 7:04 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Pratt County, KS, Stafford County, KS
The radar
The Wichita radar (KICT), 99 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1397 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 142324
SVRDDC
KSC151-185-150015-
/O.NEW.KDDC.SV.W.0178.090714T2324Z-090715T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT TUE JUL 14 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PRATT COUNTY IN SOUTH CENTRAL KANSAS.
SOUTHERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 715 PM CDT
* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THESE STORM WAS LOCATED NEAR A LINE EXTENDING
FROM NEAR ST JOHN TO NEAR IUKA...MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
DILLWYN...
IUKA...
ST. JOHN...
STAFFORD...
ZENITH...
RURAL RESIDENCES OF NORTHERN PRATT AND SOUTHERN STAFFORD COUNTIES.
AT 615 PM THE PUBLIC REPORTED 60 TO 65 MPH WIND GUST ONE MILE SOUTH
OF THE PRATT STAFFORD COUNTY LINE ON HIGHWAY 281.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3759 9845 3760 9900 3803 9890 3813 9846
3787 9847 3784 9846 3783 9846 3781 9845
3762 9844
TIME...MOT...LOC 2322Z 262DEG 14KT 3795 9885
$$
182 follow-up statements
000
WWUS53 KDDC 142342
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT TUE JUL 14 2009
KSC151-185-150015-
/O.CON.KDDC.SV.W.0178.000000T0000Z-090715T0015Z/
STAFFORD KS-PRATT KS-
642 PM CDT TUE JUL 14 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN PRATT AND SOUTHERN STAFFORD COUNTIES...
AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND
GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM NEOLA TO NEAR PRATT...MOVING
EAST AT 15 MPH. ANOTHER AREA OF THUNDERSTORMS CAPABLE OF PRODUCING
WIND GUSTS UP TO 60 MPH WAS LOCATED NEAR ST JOHN. THESE STORMS WERE
ALSO MOVING EAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3759 9845 3760 9900 3803 9890 3813 9846
3787 9847 3784 9846 3783 9846 3781 9845
3762 9844
TIME...MOT...LOC 2337Z 262DEG 14KT 3786 9855 3764 9874
$$
18000
WWUS53 KDDC 150004
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT TUE JUL 14 2009
KSC151-185-150014-
/O.CAN.KDDC.SV.W.0178.000000T0000Z-090715T0015Z/
STAFFORD KS-PRATT KS-
704 PM CDT TUE JUL 14 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PRATT AND SOUTHERN
STAFFORD COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHERN PRATT AND SOUTHERN STAFFORD
COUNTIES.
LAT...LON 3759 9845 3760 9900 3803 9890 3813 9846
3787 9847 3784 9846 3783 9846 3781 9845
3762 9844
TIME...MOT...LOC 0004Z 262DEG 14KT 3787 9842 3765 9861
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:37 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 14, 3:37 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 337 PM CDT TUE JUL 14 2009 .DISCUSSION... DAYS 1-2... CONVERGENCE ALONG AND AHEAD OF COLD FRONT SHOULD HELP INITIATE A FEW VERY HIGH BASED THUNDERSTORMS THIS EVENING. ELEVATED CONVECTION COULD DEVELOP TONIGHT AS RICH 850MB MOISTURE POOLS NORTH OF THE FRONT IN WESTERN AND CENTRAL KS. WESTERN KS SHOULD BE IN THE RIGHT REAR QUAD OF THE UPPER JET AS WELL. HOWEVER, DRY AIR AT LOW LEVELS COULD DISCOURAGE PRECIP. DEWPOINTS WERE IN THE 40S BEHIND THE FRONT EARLY THIS AFTERNOON. SOME ELEVATED CONVECTION COULD PERSIST DURING THE DAY WEDNESDAY BUT SFC BASED STORMS SHOULD BE TO OUR SOUTH. RICH MOISTURE WILL GET BANKED AGAINST THE ROCKPILE IN UPSLOPE FLOW. AN MCS COULD DEVELOP WED NIGHT AFTER INITIALLY DEVELOPING ON THE PALMER DIVIDE. THE STEERING FLOW WILL BE VEERING TO THE WNW OVERNIGHT SO THE STORMS SHOULD TURN TO THE SOUTHEAST INTO THE LOW LEVEL INFLOW. LOCALLY HEAVY RAINS ARE POSSIBLE IN OUR SOUTHWEST. BU THE EXACT PLACEMENT OF THE STORM CLUSTER PRECLUDES EVEN HIGHER POPS. THE UPPER FLOW WILL TURN MORE NORTHWESTERLY BY THURSDAY, WITH A 700MB BAROCLINIC ZONE ACROSS THE CENTRAL PLAINS AND PLENTY OF ELEVATED LOW LEVEL MOISTURE ABOVE THE FRONTAL SURFACE. MCS DEVELOPMENT COULD TAKE PLACE IN CENTRAL KS. TEMPS SHOULD BE A LOT COOLER WEDNESDAY BEHIND THE FRONT. SOME RECOVERY IN TEMPS MAY OCCUR THURSDAY BUT THE EXTENT OF THE REBOUND WILL DEPEND ON COVERAGE OF CONVECTION DURING THE DAY. DAYS 3-7... THERE ARE NO SUBSTANTIAL CHANGES IN THE THINKING FROM YESTERDAY REGARDING THE FORECAST FOR THE PERIOD THURSDAY NIGHT THROUGH NEXT TUESDAY. A FAIRLY ACTIVE NORTHWEST UPPER FLOW PATTERN IS STILL EXPECTED TO INFLUENCE WESTERN KANSAS WEATHER WITH A DAILY CHANCE OF THUNDERSTORM ACTIVITY AS MOIST LOW LEVEL UPSLOPE WILL COMBINE WITH A MID LEVEL BAROCLINIC ZONE. THE TIMING OF THE DAILY CONVECTIVE ACTIVITY IS IN QUESTION...BUT TYPICALLY IN THESE PATTERNS...SURFACE BASED STORMS WILL FORM ACROSS THE HIGHER TERRAIN OF COLORADO AND ROLL SOUTHEAST TOWARD SOUTHWEST KANSAS AFTER SUNSET...EVOLVING INTO A FORWARD-PROPAGATING MCS DURING THE LATE NIGHT HOURS. OTHER STORMS MAY ALSO FORM DURING THE OVERNIGHT HOUR AS WELL...IN ADDITION TO...OR IN PLACE OF THE COLORADO DEVELOPMENT. ANTICIPATING WHICH OF THE DAYS WILL BE THE MOST LIKELY FOR AGGRESSIVE THUNDERSTORM ACTIVITY IS ALWAYS DIFFICULT...BUT THE GFS AND ECMWF BOTH SHOW A DECENT UPPER LEVEL JET STREAK ROUNDING THE UPPER HIGH INTO THE HIGH PLAINS FRIDAY. THIS MAY BRING THE BEST THREAT FOR ORGANIZED STRONG/SEVERE ACROSS SOUTHWEST KANSAS. THE GOING POP/WX FORECAST ACTUALLY LOOKED TO BE IN PRETTY GOOD SHAPE WITH RESPECT TO THIS THINKING...SO NOT MUCH CHANGE WAS MADE IN THIS FORECAST. OVERLY HOT WEATHER IS NOT ANTICIPATED WITH DAILY HIGHS IN THE UPPER 80S TO LOWER 90S MUCH OF THE LATE WEEK INTO THE WEEKEND. && AVIATION... ISOLATED TO SCATTERED CBS ARE EXPECTED AFTER 22Z ALONG A SLOW MOVING FRONT MAINLY IN THE KGCK AND KDDC AREAS. ONE OR TWO OF THESE STORMS MAY IMPACT TERMINALS WITH STRONG WIND GUSTS GIVEN SUCH HOT TEMPERATURES THIS AFTERNOON. ADDITIONAL STORMS ARE POSSIBLE LATE TONIGHT WHERE MOISTURE WILL POOL ALONG AND JUST NORTH OF THE SURFACE FRONT. A BAND OF LOW STRATUS IS ALSO POSSIBLE AROUND THE KGCK TERMINAL LATE TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 90 67 95 / 30 20 30 30 GCK 65 90 66 94 / 30 30 40 30 EHA 65 89 66 95 / 30 20 50 20 LBL 67 90 67 95 / 30 20 50 30 HYS 65 88 65 92 / 40 40 20 40 P28 72 93 71 95 / 20 20 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ065-066-079>081- 088>090. && FN24/25
Hazardous weather outlook, Jul 14, 11:43 AM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1143 AM CDT TUE JUL 14 2009 KSZ030-031-043>046-061>066-074>081-084>090-151645- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1143 AM CDT TUE JUL 14 2009 /1043 AM MDT TUE JUL 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A VERY HOT AFTERNOON IS EXPECTED AS TEMPERATURES CLIMB INTO THE 102 TO 106 DEGREE RANGE MAINLY ALONG AND SOUTH OF THE ARKANSAS RIVER. ACROSS THE GYPSUM HILLS OF CLARK, COMANCHE, AND BARBER COUNTIES A FEW TEMPERATURE READINGS OF 108 TO 110 DEGREES ARE EVEN POSSIBLE. A HEAT ADVISORY IS IN EFFECT FOR THE EXCESSIVE HEAT TODAY EAST OF AN ASHLAND TO LARNED LINE. A WEAK FRONT WILL MOVE SLOWLY SOUTH APPROACHING THE ARKANSAS RIVER VALLEY BY LATE THIS AFTERNOON. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ALONG THIS FRONT WITH A FEW STRONG AND PERHAPS AN ISOLATED SEVERE THUNDERSTORM POSSIBLE. DAMAGING WIND GUSTS WOULD BE THE PRIMARY THREATS FROM STORMS LATE THIS AFTERNOON. THUNDERSTORM CHANCES WILL CONTINUE INTO THE OVERNIGHT HOURS...WITH DEVELOPMENT OCCURRING ALONG A MID LEVEL FRONTAL ZONE...WITH SOME OF THESE STORMS ALSO BEING QUITE STRONG. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO IMPACT WEST CENTRAL AND SOUTHWEST KANSAS AGAIN WEDNESDAY AFTERNOON AND NIGHT AS MOIST UPSLOPE LOW LEVEL FLOW DEVELOPS NORTH OF A STALLED OUT FRONTAL BOUNDARY. SOME OF THESE STORMS MAY BE STRONG TO POSSIBLY SEVERE. THERE WILL BE A CHANCE OF STORMS ALMOST EVERY DAY THROUGH MONDAY AS A PERSISTENT NORTHWEST FLOW PATTERN ALOFT ENCOMPASSES WESTERN KANSAS. AT THIS TIME, IT APPEARS FRIDAY WOULD BE THE BEST CHANCE FOR THE MOST ORGANIZED THUNDERSTORM ACTIVITY...INCLUDING SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE EXPECTED TO BE ON ALERT LATE THIS AFTERNOON AND THIS EVENING ACROSS MUCH OF SOUTHWEST KANSAS AS STORMS ALONG THE FRONT MAY REACH SEVERE LEVELS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Special weather statement, Jul 14, 6:07 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 607 PM CDT TUE JUL 14 2009 KSZ079-080-142345- EDWARDS-KIOWA- 607 PM CDT TUE JUL 14 2009 ...SIGNIFICANT WEATHER ADVISORY FOR KIOWA AND SOUTHEASTERN EDWARDS COUNTIES... AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GREENSBURG...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3741 9903 3744 9953 3769 9942 3786 9904 TIME...MOT...LOC 2307Z 250DEG 27KT 3764 9933 18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:10 PM CDT | Special Weather Statement | DDC | Lane, Ness | 95 min |
| Jul 13, 11:53 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 112 min |
| Jul 14, 12:04 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 56 min |
| Jul 14, 12:40 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 40 min |
| Jul 14, 6:07 PM CDT | Special Weather Statement | DDC | Kiowa | 38 min |
| Jul 14, 6:51 PM CDT | Special Weather Statement | DDC | Ford | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.